Alert archive / New Mexico / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 261, NWS Midland/Odessa, TX

August 20, 2008Eddy County, Lea County, New Mexico

NWS Midland/Odessa, TX issued this severe thunderstorm warning at Aug 20, 2008, 10:14 PM MDT for Eddy County, Lea County, New Mexico. It was in force for 61 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 20, 2008, 10:14 PM MDT (04:14 UTC)
Expired
Aug 20, 2008, 11:15 PM MDT
In force
61 min
Issued by
NWS Midland/Odessa, TX
Area
Storm-based polygon

Counties Eddy County, NM, Lea County, NM

The radar

The Midland/Odessa radar (KMAF), 176 km from the middle of the area, began a volume at 04:16 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 00:00Z, 4.2 hours before the alert went out and 175 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 00:00Z on 2008-08-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 25 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 00:00Z on 2008-08-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 8 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
25 J/kg
Mixed-layer CIN
-226 J/kg
Mixed-layer LCL
1942 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
8 m²/s²
0-3 km storm-relative helicity
130 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KMAF 210414
SVRMAF
NMC015-025-210515-
/O.NEW.KMAF.SV.W.0261.080821T0414Z-080821T0515Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
1014 PM MDT WED AUG 20 2008

THE NATIONAL WEATHER SERVICE IN MIDLAND HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EXTREME WEST CENTRAL LEA COUNTY IN SOUTHEAST NEW MEXICO...
  EAST CENTRAL EDDY COUNTY IN SOUTHEAST NEW MEXICO...

* UNTIL 1115 PM MDT

* AT 1010 PM MDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL...AND    
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR   
  CARLSBAD AND NEARLY STATIONARY.

* THE SEVERE THUNDERSTORM WILL AFFECT THE FOLLOWING LOCATIONS...
  OTIS...
  U.S. HIGHWAY 180/62 JUST NORTHEAST OF CARLSBAD...

DURING A SEVERE THUNDERSTORM... THE BEST PROTECTION CAN BE FOUND IN
AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS.

LAT...LON 3260 10374 3233 10372 3235 10427 3253 10428
TIME...MOT...LOC 0413Z 311DEG 3KT 3245 10416

$$
3 follow-up statements
000 
WWUS54 KMAF 210418
SVSMAF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
1118 PM CDT WED AUG 20 2008

NMC025-210428-
/O.CAN.KMAF.SV.W.0261.000000T0000Z-080821T0515Z/
LEA NM-
1018 PM MDT WED AUG 20 2008

...THE SEVERE THUNDERSTORM WARNING FOR EXTREME WEST CENTRAL LEA
COUNTY IS CANCELLED...

LAT...LON 3253 10393 3236 10393 3235 10427 3253 10428
TIME...MOT...LOC 0418Z 311DEG 3KT 3245 10416

$$

NMC015-210515-
/O.CON.KMAF.SV.W.0261.000000T0000Z-080821T0515Z/
EDDY NM-
1018 PM MDT WED AUG 20 2008

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1115 PM MDT
FOR CENTRAL EDDY COUNTY...

AT 1016 PM MDT...NATIONAL WEATHER SERVICE METEOROLOGISTS CONTINUED TO
DETECT A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL...
AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
CARLSBAD NORTH...OR ABOUT NEAR CARLSBAD...MOVING SOUTHEAST AT 3 MPH.

SOME LOCATIONS AFFECTED BY THE SEVERE THUNDERSTORM INCLUDE...OTIS.

LAT...LON 3253 10393 3236 10393 3235 10427 3253 10428
TIME...MOT...LOC 0418Z 311DEG 3KT 3245 10416

$$
000 
WWUS54 KMAF 210449
SVSMAF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
1149 PM CDT WED AUG 20 2008

NMC015-210515-
/O.CON.KMAF.SV.W.0261.000000T0000Z-080821T0515Z/
EDDY NM-
1049 PM MDT WED AUG 20 2008

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1115 PM MDT
FOR CENTRAL EDDY COUNTY...

AT 1045 PM MDT...NATIONAL WEATHER SERVICE METEOROLOGISTS CONTINUED TO
DETECT A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL...
AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 13
MILES EAST OF OTIS...OR ABOUT 16 MILES EAST OF CARLSBAD...MOVING EAST
AT 10 MPH.

SOME LOCATIONS AFFECTED BY THE SEVERE THUNDERSTORM INCLUDE...EAST
CENTRAL EDDY COUNTY.

LAT...LON 3250 10393 3236 10393 3235 10427 3247 10427
TIME...MOT...LOC 0449Z 292DEG 9KT 3240 10395

$$
000 
WWUS54 KMAF 210516
SVSMAF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
1216 AM CDT THU AUG 21 2008

NMC015-210527-
/O.EXP.KMAF.SV.W.0261.000000T0000Z-080821T0515Z/
EDDY NM-
1117 PM MDT WED AUG 20 2008

...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL EDDY COUNTY HAS
EXPIRED...

AT 1117 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
THAT THE STORM THAT PROMPTED THE SEVERE THUNDERSTORM WARNING HAD
WEAKENED. THEREFORE THE SEVERE THUNDERSTORM WARNING WAS ALLOWED TO
EXPIRE.

ALTHOUGH THE THREAT OF SEVERE WEATHER HAS PASSED... PONDING OF WATER
WILL LIKELY CONTINUE ON SOME ROADWAYS. MOTORISTS SHOULD REMAIN
CAUTIOUS AND BE PREPARED TO SLOW DOWN IF WATER IS ENCOUNTERED TO
PREVENT HYDROPLANING AND LOSS OF VEHICLE CONTROL.

LAT...LON 3250 10393 3236 10393 3235 10427 3247 10427
TIME...MOT...LOC 0449Z 292DEG 9KT 3240 10395

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 20, 5:50 PM MDT, 4 hours 24 minutes earlier.

Area forecast discussion, Aug 20, 5:50 PM MDT, 4 hours 24 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
650 PM CDT WED AUG 20 2008

.DISCUSSION...
UPDATED TO INCLUDE THE 00Z AVIATION DISCUSSION.

&&

.AVIATION...
SCATTERED THUNDERSTORMS THIS EVENING SHOULD REMAIN CONFINED TO
THE MOUNTAIN AREAS WEST OF THE TERMINALS. SCATTERED TO BROKEN MID
AND HIGH LEVEL CLOUD COVER SHOULD CONTINUE TO SPREAD ACROSS THE
REGION THROUGH THE EVENING. WE CURRENTLY DO NOT EXPECT MVFR
CEILINGS TO IMPACT ANY OF THE TERMINAL LOCATIONS EARLY THURSDAY
MORNING. LIGHT AND VARIABLE WINDS TONIGHT SHOULD GRADUALLY BECOME
SE/S AROUND 10 KNOTS THURSDAY.

&&

.PREV DISCUSSION... /ISSUED 238 PM CDT WED AUG 20 2008/

DISCUSSION...
ISOLATED SHOWERS AND THUNDERSTORMS ARE DEVELOPING IN THE DAVIS
MOUNTAINS AND WILL PROBABLY FORM IN THE GUADALUPE MTS SHORTLY AS
WELL. CONVECTION SHOULD HOLD TO THE HIGHER TERRAIN GIVEN THE UPPER
FLOW AND STABILITY ISSUES. NO MAJOR CHANGES WERE MADE TO THIS
FORECAST PACKAGE. MODELS HAVE DIFFERENT SOLUTIONS TO THE EVOLUTION
OF THE MEDIUM AND LONG RANGE PATTERNS. THE GFS PULLS FAY WEST
ALONG THE GULF COAST AND ULTIMATELY LEAVES ITS CIRCULATION OVER
EAST TEXAS. THIS CIRCULATION BRINGS MOISTURE AND PRECIP TO THE
AREA NEXT WEEK. THE ECMWF BRINGS FAY WEST BUT ONLY TO THE MIDDLE
GULF COAST...THEN LIFTS IT NORTHEAST BUT STILL HOLDS A WEAKNESS IN
THE RIDGE ACROSS THE SOUTHERN PLAINS REGION NEXT WEEK. THIS
SOLUTION IS DRIER THAN THE GFS. I DECIDED TO STAY WITH WHAT THE
TWO HAD IN COMMON AND THAT WAS TO COOL TEMPERATURES DOWN NEXT WEEK
AS THEY BOTH SUGGEST LOWER H85 TEMPS WILL BE ADVECTED INTO THE
REGION. THIS MAKES SENSE ALSO GIVEN THE CENTER OF THE UPPER RIDGE
HOLDS OVER THE FOUR CORNERS REGION AND STRUGGLES TO BECOME WELL
ESTABLISHED OVER WEST TEXAS. DID NOT WANT TO GET TOO ENTHUSIASTIC
ABOUT POPS FOR THAT TIME FRAME YET...BUT WE COULD CERTAINLY SEE
SOME AFTERNOON CONVECTION ESPECIALLY IN THE HIGHER TERRAIN WHERE
LAPSE RATES WILL BE A LITTLE HIGHER.

HENNIG

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...NONE.
TX...NONE.

&&

21
Hazardous weather outlook, Aug 20, 1:36 PM MDT, 8 hours 38 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
236 PM CDT WED AUG 20 2008

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-211945-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS-
LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN-
DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU-
BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS-
236 PM CDT WED AUG 20 2008 /136 PM MDT WED AUG 20 2008/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO...SOUTHWEST TEXAS AND WEST TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS WILL CONTINUE TO
BE POSSIBLE THIS AFTERNOON ACROSS THE DAVIS MOUNTAINS AND
IMMEDIATE ADJACENT PLAINS. EXPECT GUSTY WINDS AND DEADLY CLOUD TO
GROUND LIGHTNING AS PRIMARY THREATS. EXPECT THIS ACTIVITY TO
RAPIDLY DIMINISH AFTER SUNSET.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WEATHER.GOV/MIDLAND

13

In the hours before

Special weather statement, Aug 20, 5:57 PM MDT, 4 hours 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
657 PM CDT WED AUG 20 2008

TXZ057-210030-
VAN HORN AND HIGHWAY 54 CORRIDOR-
657 PM CDT WED AUG 20 2008

...SIGNIFICANT WEATHER ALERT...

THIS SIGNIFICANT WEATHER ALERT IS FOR SOUTHWESTERN CULBERSON COUNTY.

AT 657 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
MONITORING A STRONG THUNDERSTORM THAT WAS LOCATED 6 MILES EAST OF
VAN HORN. THIS STORM IS MOVING VERY SLOWLY TO THE SOUTHEAST AT 6 MPH.

THIS STORM WILL BE CAPABLE OF PRODUCING STRONG WIND GUSTS NEAR 50
MPH...FREQUENT CLOUD TO GROUND LIGHTNING STRIKES...AND VERY HEAVY
RAIN. AREAS ALONG INTERSTATE 10 EAST OF VAN HORN WILL BE AFFECTED.

DUE TO THE SLOW MOVEMENT OF THE STORM...MINOR STREET FLOODING WILL
BE POSSIBLE ALONG INTERSTATE 10 EAST OF VAN HORN.

SEEK SHELTER IF THUNDERSTORMS APPROACH YOUR LOCATION. REMEMBER...IF
YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY
LIGHTNING. SEEK SAFE SHELTER INDOORS UNTIL THE STORM HAS PASSED.
Special weather statement, Aug 20, 6:46 PM MDT, 3 hours 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
746 PM CDT WED AUG 20 2008

TXZ057-074-080-210115-
VAN HORN AND HIGHWAY 54 CORRIDOR-DAVIS/APACHE MOUNTAINS AREA-
MARFA PLATEAU-
746 PM CDT WED AUG 20 2008

...SIGNIFICANT WEATHER ALERT...

THIS SIGNIFICANT WEATHER ALERT IS FOR NORTHWESTERN JEFF DAVIS
COUNTY AND SOUTHEAST CULBERSON COUNTY.

AT 745 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGIST WERE
MONITORING A STRONG THUNDERSTORM LOCATED 9 MILES SOUTHWEST OF
KENT MOVING SLOWLY TO THE SOUTHEAST 7 MPH.

THIS STORM WILL BE CAPABLE OF PRODUCING STRONG WIND GUSTS UP
TO 50 MPH...FREQUENT CLOUD TO GROUND LIGHTNING...SMALL HAIL
AND VERY HEAVY RAINFALL.  INDIVIDUALS TRAVELING ALONG INTERSTATE 10
WEST OF KENT AND STATE HIGHWAY 118 SOUTH OF KENT SHOULD USE EXTREME
CAUTION AND MONITOR THE WEATHER CLOSELY.

MINOR FLOODING IS ALSO POSSIBLE WITH THIS STORM.  DO NOT ATTEMPT
TO DRIVE THROUGH FLOODED ROADWAYS.

SEEK SHELTER IF THUNDERSTORMS APPROACH YOUR LOCATION. REMEMBER...IF
YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY
LIGHTNING. SEEK SAFE SHELTER INDOORS UNTIL THE STORM HAS PASSED.

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 20, 10:29 PM MDTAreal Flood AdvisoryMAFEddy3 hr

Nearby

Severe Thunderstorm Warnings in New Mexico, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.